Texas, 2009

Heat in Texas, June 24 to 29, 2009

June 24 to 29, 2009 · NWS HGX · 23 events in 23 counties and zones

An upper level ridge built over the area, corresponding to a period of hot and humid conditions. A number of indirect fatalities were attributed to the heat.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level ridge built over the area, corresponding to a period of hot and humid conditions. A number of indirect fatalities were attributed to the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 2:51 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 24, 2:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CDT WED JUN 24 2009

...UPDATE TO INCLUDE HEAT ADVISORY...

WITH RECORD TEMPS BEING REACHED TODAY AND MORE HEAT
TOMORROW...WILL ISSUE A HEAT ADVISORY. LOCAL CRITERIA CALL FOR
HEAT INDEX OF 108F OR MORE FOR TWO STRAIGHT DAYS. SURROUNDING
AREAS IN THE HOUSTON AREA AS WELL AS MUCH OF SE TX HAVE REACHED
108F TODAY AND WITH LITTLE CHANGE IN CONDITIONS TOMORROW...SOME
AREAS COULD REACH A HEAT INDEX OF 108 TOMORROW. OH YA...KIAH
REACHED 104F IN BETWEEN HOURLY OBS TO BREAK ALL TIME RECORD HIGH
FOR JUNE.

39

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT WED JUN 24 2009/

..RECORD HIGH TEMPERATURES POSSIBLE AGAIN TOMORROW...

DISCUSSION...
AT THE TIME OF THIS WRITING KIAH HAS BROKEN THE RECORD HIGH
TEMPERATURE FOR TODAY WITH 100F SO FAR AND THE OLD RECORD BEING
99F. KCLL IS ONE DEGREE SHY OF TYING THE RECORD HIGH TEMPERATURE
FOR TODAY AT 102F. CHANCES ARE THAT THE RECORD HIGH AT KCLL WILL
ALSO GO DOWN WITH 2-3 HRS OF GOOD HEATING LEFT TODAY. ALL TIME
RECORD HIGH FOR JUNE AT KIAH IS 103F AND 107F AT KCLL. SAFE TO
SAY THAT THE JUNE ALL TIME HIGH AT KCLL IS SAFE BUT COULD BE
BROKEN AT KIAH EITHER LATER TODAY OR TOMORROW. BOTH NAM/GFS
GUIDANCE SUGGEST 104F FOR KCLL AND 100/101F FOR KIAH. RECORD HIGH
TEMPS FOR BOTH LOCATIONS IS 100F. I AM GOING OUT ON A LIMB AND
SAYING THAT THOSE RECORDS WILL GO DOWN TOMORROW AS WELL. FOR
FRIDAY THE RECORD HIGH AT BOTH KCLL AND KIAH IS 102F WHICH MAY BE
A LITTLE HARDER TO REACH BUT COULD BE CLOSE. MODEL GUIDANCE
SUGGEST MAX TEMPS OF 97F FOR BOTH AREAS BUT THINK TEMPS WILL
AGAIN BE CLOSER TO 100F FOR MAX TEMP. THE MODELS DO SHOW A WEAK
BACK DOOR FRONT THAT COULD WORK INTO E TX LATE TONIGHT INTO
TOMORROW. THIS BOUNDARY IS CURRENTLY LOCATED BACK THROUGH ARK/MS.
THE NAM IS MORE AGGRESSIVE WITH THIS BOUNDARY AND ACTUALLY HAS
DEWPOINT TEMPS IN THE 50S BEHIND IT WHICH MAKES IT INTO THE
NORTHERN HALF OF THE CWA. WITH THE POSSIBILITY OF RECORD HIGH
TEMPS...I HATE TO KEEP THE 10-20 POPS FOR ISOLATED THUNDER IN THE
FORECAST BUT THE FACT IS THAT THIS COULD HAPPEN TOMORROW. SHOULD
SUCH A BOUNDARY SET UP WHICH IS POSSIBLE AND TEMPS DO REACH THE
LOW 100S...ISOLATED CONVECTION WILL BE POSSIBLE GIVEN LIFT ALONG
THE BOUNDARY AND MOISTURE POOLING ALONG IT. SO SLIGHT TSRA
CHANCES WILL REMAIN FOR TOMORROW AS WELL.

BEYOND TOMORROW THE PROSPECTS OF ANY RAINFALL STILL LOOK SLIM TO
NONE. THE GFS TRIES TO GIVE SOME HOPE WITH ANOTHER FRONTAL
BOUNDARY WORKING INTO SE TX MON/TUE. THE GFS STILL WANTS TO
RETROGRADE THE RIDGE BACK OVER THE SOUTHERN ROCKIES WHICH HAS YET
TO PAN OUT. NEEDLESS TO SAY...CONFIDENCE IN THE FORECAST MODELS
WITH THIS SCENARIO IS LOW AT BEST. I WOULD NOT BE SURPRISED IF
THE RIDGE REMAINS LOCKED OVER THE SOUTHERN PLAINS. STILL SHOULD
THE RIDGE SHIFT A LITTLE THAT MIGHT TAKE THE EDGE OFF MAX TEMPS
BY A COUPLE OF DEGREES. THE FORECAST WILL STILL KEEP TEMPS ABOVE
95F IN THE EXTENDED RANGE EVEN THOUGH THE GFS SUGGESTS 93-95F FOR
SOME AREAS EARLY NEXT WEEK. ALSO IF THE RIDGE DOES BREAK DOWN
SOME AFTERNOON CONVECTION LOOKS A LITTLE MORE PROMISING BUT TOO
FAR OUT IN THE EXTENDED RANGE OF THE FORECAST TO DEPEND ON THOSE
DETAILS. PERSISTENCE SEEMS LIKE A VERY GOOD FORECAST GIVEN THE
LATEST WEATHER TRENDS.

39

AVIATION...
18Z TAF DISCUSSION...HIGH LEVEL CU FIELD HAS BEGUN TO DEVELOP
ACROSS ROUGHLY THE NORTHERN HALF OF SOUTHEAST TEXAS AS OF LATE
THIS MORNING AND EARLY THIS AFTERNOON. 18Z TAFS WILL CARRY SCT050
TO SCT060 FOR THIS AFTERNOON. CANNOT COMPLETELY RULE OUT ISOLATED
LATE AFTERNOON AND EARLY EVENING CB DEVELOPMENT...SO WILL CARRY
THIS IN THE NORTHERN TAF SITES. SKC TONIGHT WITH SOME IFR/LIFR
FOG AND CEILINGS POSSIBLE AGAIN AT LBX. WINDS WILL GENERALLY BE
LIGHT AND FROM THE NORTH TO NORTHWEST DURING THE NIGHT AND EARLY
MORNING HOURS AND SOUTH TO SOUTHEAST AT AROUND 10 KNOTS DURING
THE MID AFTERNOON TO EARLY EVENING HOURS. 42

MARINE...
WEAK SURFACE HIGH PRESSURE WILL PERSIST OVER THE NORTHWEST GULF.
WINDS WILL GENERALLY BE VARIABLE AT 10 KNOTS OR LESS. AN ONSHORE
FLOW WILL BECOME BETTER ESTABLISHED AT THE END OF THE WEEK AND ON
INTO THE WEEKEND. WAVE HEIGHTS WILL BE MAINLY 3 FEET OR LESS. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78 104  77 101  77 /  10  20  20  10  10
HOUSTON (IAH)              79 101  78  99  78 /  10  20  20  10  10
GALVESTON (GLS)            80  90  81  91  81 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
Hazardous weather outlook, Jun 24, 3:05 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED JUN 24 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-252115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
405 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A PERSISTENT RIDGE OF HIGH PRESSURE WILL BRING ANOTHER VERY WARM
AND DRY DAY. HEAT INDEX VALUES WILL RANGE FROM 104 TO 109 DEGREES
DURING THE AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED THROUGH
THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER
TEXAS. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 100 DEGREES
THURSDAY AND FRIDAY ACROSS MOST OF THE INLAND COUNTIES. SOME
LOCATIONS WILL LIKELY EXPERIENCE HIGH TEMPERATURES AROUND 100
THROUGH THE WEEKEND. HEAT INDEX VALUES OVER THE INLAND COUNTIES
ON THURSDAY WILL LIKELY RANGE FROM 104 TO 109. A HEAT ADVISORY
HAS BEEN ISSUED THROUGH THRUSDAY EVENING. THE TEMPERATURES MAY
COOL A BIT EARLY NEXT WEEK AS THE PERSISTENT UPPER RIDGE SHIFTS
WESTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Houston

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Houston forecast zone
Reported by
Official NWS Observations
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Trinity

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Trinity forecast zone
Reported by
Official NWS Observations
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Madison

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Walker

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Walker forecast zone
Reported by
Official NWS Observations
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, San Jacinto

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
San Jacinto forecast zone
Reported by
Official NWS Observations
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Polk

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Polk forecast zone
Reported by
Official NWS Observations
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Burleson

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Burleson forecast zone
Reported by
Official NWS Observations
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Brazos

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Brazos forecast zone
Reported by
Official NWS Observations
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Washington

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Grimes

When
June 24, 3:05 PM CST to June 28, 6:00 PM CST
Where
Grimes forecast zone
Reported by
Official NWS Observations
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Montgomery

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Liberty

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Liberty forecast zone
Reported by
Official NWS Observations
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Colorado

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Colorado forecast zone
Reported by
Official NWS Observations
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Austin

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Austin forecast zone
Reported by
Official NWS Observations
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Waller

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Waller forecast zone
Reported by
Official NWS Observations
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Harris

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Harris forecast zone
Deaths
0 direct, 1 indirect
Reported by
Official NWS Observations
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Chambers

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Chambers forecast zone
Reported by
Official NWS Observations
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Wharton

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Wharton forecast zone
Reported by
Official NWS Observations
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Fort Bend

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Fort Bend forecast zone
Reported by
Official NWS Observations
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Jackson

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Matagorda

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Matagorda forecast zone
Reported by
Official NWS Observations
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Brazoria

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Brazoria forecast zone
Reported by
Official NWS Observations
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

Heat, Galveston

When
June 24, 3:05 PM CST to June 29, 6:00 PM CST
Where
Galveston forecast zone
Reported by
Official NWS Observations
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Hot, humid conditions led to heat indices above 105 degrees for several days in late June.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Harris2009-06-2677FemalePermanent HomeIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182362, 182369, 182370, 182371, 182372, 182373, 182374, 182375, 182376, 182377, 182382, 182383, 182386, 182387, 182388, 182389, 182390, 182391, 182392, 182393, 182394, 182396, 182397.